Migraines and Linguistics
There have only been three periods in my life where I suffered migraine headaches, the first two of which were mercifully short. The most recent has lasted roughly ten weeks and I have been plagued by painful headaches every day. For treatment, I have been prescribed both a maintenance-level medication (to help prevent the onset of a migraine and a rescue medication (taken when a migraine is about to start). The first maintenance medication I was prescribed was topiramate. Though topiramate is an anti-epileptic drug, it has been successfully used to treat migraine headaches. I only took topiramate for five days, though.
Within that first week of taking topiramate I heard from one friend and one extended family member that they both lost the ability to recall words while they were taking the drug and now, years after discontinuing use of the medication, the problem persists. Both of them reported feeling like the medication made them "dumb," one describing a professional meeting where she could not recall a very common word important to the meeting. As it turns out, this is a known side effect of the medication. A study published on the NIH website asserts:
We found a significant association between topiramate levels and impairment on measures of verbal fluency elicited during a picture description task, correct number of words recalled on a paragraph recall test, and reaction time recorded during a working memory task.
Obviously, anyone doing linguistic, text-critical, or manuscript work of some kind needs to be aware of this potential hazard before taking the medication. While this is an unusual venue for disseminating such information, I would hate for anyone working in these fields to be caught unaware if they end up taking topirimate for migraines or any other condition. While I have not yet solved the problem of daily headaches, there would be no reason to add persistent word loss and attention loss into the mix!